Chemotherapy-induced neutropenia may result in significant physical, social and emotional consequences for patients receiving anticancer therapy. Chemotherapy-induced neutropenia also leads to delays in treatment and reductions in dose intensity. In some cases neutropenia may be prevented by the use of granulocyte-colony stimulating factor, but it remains one of the most common side effects of chemotherapy. Patients who are neutropenic have a reduced ability to fight infection and are at increased risk of developing neutropenic sepsis. Nurses need to be able to recognise the signs and symptoms of neutropenic sepsis to ensure early diagnosis and treatment. There are evidence-based pathways for the treatment of patients with neutropenic sepsis and nurses have the potential to develop services and initiatives to support best practice for this group of patients.
Nursing Standard. 30, 35, 51-60. doi: 10.7748/ns.30.35.51.s48Correspondence
All articles are subject to external double-blind peer review and checked for plagiarism using automated software.
Received: 18 September 2015
Accepted: 15 February 2016
Alternatively, you can purchase access to this article for the next seven days. Buy now